Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 19, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2013, 5:31 PM CDT for Wabasha County, Winona County, Minnesota; Buffalo County, Trempealeau County, Wisconsin. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 5:31 PM CDT (22:31 UTC)
- Expired
- May 19, 2013, 6:30 PM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wabasha County, MN, Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:57 PM CDT | TSTM WND DMG | 3 S Cochrane, WI | TREES AND POWER LINES DOWN AROUND COCHRANE. |
| May 19, 5:57 PM CDT | TSTM WND DMG | Buffalo, WI | POWER LINES DOWN IN THE CITY |
| May 19, 6:15 PM CDT | TSTM WND DMG | Gilmanton, WI | 12 POWER POLES DOWN |
| May 19, 6:15 PM CDT | HAIL 1 | Eleva, WI | ALSO 50 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:10 PM CDT | Tornado Watch | SPC | 8 hr |
| May 19, 5:25 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753 WUUS53 KARX 192231 SVRARX MNC157-169-WIC011-121-192330- /O.NEW.KARX.SV.W.0019.130519T2231Z-130519T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 531 PM CDT SUN MAY 19 2013 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WABASHA COUNTY IN SOUTHEAST MINNESOTA... NORTHWESTERN WINONA COUNTY IN SOUTHEAST MINNESOTA... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN... NORTHWESTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 630 PM CDT * AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTURA...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUFFALO AROUND 545 PM CDT. ALMA AROUND 550 PM CDT. MODENA AROUND 605 PM CDT. MONDOVI AROUND 620 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE WHITMAN...LOCK AND DAM 5...WEAVER...MINNEISKA...COCHRANE...CZECHVILLE...WEST NEWTON...HIGHWAY 88 AND COUNTY O AND HEROLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4460 9183 4460 9132 4411 9181 4410 9213 TIME...MOT...LOC 2231Z 212DEG 36KT 4410 9197 HAIL...1.00IN WIND...60MPH $$ RIECK
6 follow-up statements
570 WWUS53 KARX 192246 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 546 PM CDT SUN MAY 19 2013 MNC157-169-WIC011-121-192330- /O.CON.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ WABASHA MN-WINONA MN-BUFFALO WI-TREMPEALEAU WI- 546 PM CDT SUN MAY 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TREMPEALEAU...BUFFALO...NORTHWESTERN WINONA AND SOUTHEASTERN WABASHA COUNTIES UNTIL 630 PM CDT... AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... ALMA AROUND 555 PM CDT. MODENA AROUND 605 PM CDT. MONDOVI AROUND 620 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE HEROLD...CREAM...WAUMANDEE... TELL...MONTANA...PRAAG...GILMANTON...LOOKOUT...MONDOVI AIRFIELD AND ELEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4460 9183 4460 9132 4411 9181 4410 9213 TIME...MOT...LOC 2246Z 212DEG 36KT 4423 9186 HAIL...1.00IN WIND...60MPH $$ RIECK
038 WWUS53 KARX 192254 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 554 PM CDT SUN MAY 19 2013 MNC157-169-WIC011-121-192330- /O.CON.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ WABASHA MN-WINONA MN-BUFFALO WI-TREMPEALEAU WI- 554 PM CDT SUN MAY 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TREMPEALEAU...BUFFALO...NORTH CENTRAL WINONA AND EAST CENTRAL WABASHA COUNTIES UNTIL 630 PM CDT... AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. DIME SIZED HAIL WAS REPORTED BY SPOTTERS SOUTH OF MINNEISKA. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... MODENA AROUND 605 PM CDT. MONDOVI AROUND 620 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE MONTANA...PRAAG...GILMANTON... LOOKOUT...MONDOVI AIRFIELD AND ELEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4421 9206 4460 9183 4460 9132 4411 9181 TIME...MOT...LOC 2254Z 212DEG 36KT 4430 9180 HAIL...1.00IN WIND...60MPH $$ RIECK
710 WWUS53 KARX 192302 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 602 PM CDT SUN MAY 19 2013 MNC169-192312- /O.CAN.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ WINONA MN- 602 PM CDT SUN MAY 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WINONA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4417 9176 4422 9197 4460 9183 4460 9132 TIME...MOT...LOC 2302Z 212DEG 36KT 4437 9174 $$ MNC157-WIC011-121-192330- /O.CON.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ WABASHA MN-BUFFALO WI-TREMPEALEAU WI- 602 PM CDT SUN MAY 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TREMPEALEAU...BUFFALO AND EAST CENTRAL WABASHA COUNTIES UNTIL 630 PM CDT... AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF ALMA...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... MONDOVI AROUND 620 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE GILMANTON...LOOKOUT...MONDOVI AIRFIELD AND ELEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4417 9176 4422 9197 4460 9183 4460 9132 TIME...MOT...LOC 2302Z 212DEG 36KT 4437 9174 HAIL...1.00IN WIND...60MPH $$ RIECK
154 WWUS53 KARX 192311 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 611 PM CDT SUN MAY 19 2013 MNC157-192321- /O.CAN.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ WABASHA MN- 611 PM CDT SUN MAY 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WABASHA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4422 9171 4430 9191 4460 9183 4460 9132 TIME...MOT...LOC 2311Z 215DEG 34KT 4439 9169 $$ WIC011-121-192330- /O.CON.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ BUFFALO WI-TREMPEALEAU WI- 611 PM CDT SUN MAY 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TREMPEALEAU AND BUFFALO COUNTIES UNTIL 630 PM CDT... AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF MODENA...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... MONDOVI AROUND 625 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE GILMANTON...LOOKOUT...THE BORST VALLEY AREA...MONDOVI AIRFIELD AND ELEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4422 9171 4430 9191 4460 9183 4460 9132 TIME...MOT...LOC 2311Z 215DEG 34KT 4439 9169 HAIL...1.00IN WIND...60MPH $$ RIECK
219 WWUS53 KARX 192319 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 619 PM CDT SUN MAY 19 2013 WIC011-121-192330- /O.CON.KARX.SV.W.0019.000000T0000Z-130519T2330Z/ BUFFALO WI-TREMPEALEAU WI- 619 PM CDT SUN MAY 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN TREMPEALEAU AND NORTHERN BUFFALO COUNTIES UNTIL 630 PM CDT... AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF MODENA...AND MOVING NORTHEAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... MONDOVI AROUND 625 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE THE BORST VALLEY AREA... MONDOVI AIRFIELD AND ELEVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4429 9165 4434 9189 4460 9183 4460 9132 TIME...MOT...LOC 2318Z 215DEG 34KT 4444 9164 HAIL...1.00IN WIND...60MPH $$ RIECK
929
WWUS53 KARX 192325
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SUN MAY 19 2013
WIC011-121-192330-
/O.CON.KARX.SV.W.0019.000000T0000Z-130519T2330Z/
BUFFALO WI-TREMPEALEAU WI-
625 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES UNTIL 630 PM CDT...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
MONDOVI...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MONDOVI AROUND 630 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE MONDOVI AIRFIELD AND ELEVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4432 9161 4440 9183 4460 9180 4460 9132
TIME...MOT...LOC 2325Z 215DEG 34KT 4449 9159
HAIL...1.00IN
WIND...60MPH
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:20 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 19, 2:20 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 19 2013
.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013
UPPER LEVEL SHORTWAVE TROUGH SERVING AS ONE FOCUS FOR STORM
DEVELOPMENT EARLY THIS AFTERNOON. SKIES HAVE CLEARED AHEAD OF THE
SHORTWAVE...MOVING NORTH/NORTHEAST ACROSS IOWA...ALLOWING FOR RAPID
DESTABILIZATION OF THE ATMOSPHERE. MUCAPES PER LATEST RAP ANALYSIS
HAVE RISEN INTO THE 2-3 K J/KG RANGE...WITH 30-40 KTS OF EFFECTIVE
SHEAR. SUPERCELL DEVELOPMENT IS SUPPORTED. SEE A POTENTIAL FOR ALL
SEVERE WEATHER TYPES...WITH SUPERCELLS MORPHING INTO BOWING
SEGMENTS. THINK DAMAGING WINDS MIGHT BECOME THE GREATER THREAT LATER
THIS AFTERNOON AND EVENING.
HRRR SUGGESTS THERE WILL BE ANOTHER ROUND OF STRONG/SEVERE STORMS
COMING IN TOWARD 06S AS A SHORTWAVE PUSHES NORTHWARD ACROSS IOWA.
INSTABILITY WOULD DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT
GFS/NAM STILL SUGGEST 1000+ J/KG OF MUCAPE AT 06Z...WITH 40+ KTS OF
0-6 KM SHEAR. PLENTY TO CONTINUE A SEVERE THREAT.
FOR MONDAY...ATMOSPHERE PROGGED TO RELOAD FOR THE AFTERNOON/EVENING
WITH MUCAPES UPWARDS OF 2500 J/KG AND MLCAPES UP TO 2000 J/KG. 0-6KM
WIND SHEAR CLIMBS TO 40-50 KTS BY 00Z TUE...SUPPORTIVE OF SUPERCELL
DEVELOPMENT. 0-1KM SHEAR IS 15-20 KTS. IF ALL THIS COMES TO
PASS...ATMOSPHERE WOULD BE RIPE FOR SEVERE WEATHER...WITH ROTATING
SUPERCELLS AND THE GAMBIT OF SEVERE THREATS. THE KEY IS THE
KICKER...AND THAT IS WHERE THE FORECAST CHALLENGE LIES. GFS/NAM
SUGGEST A SHORTWAVE TROUGH COULD LIFT OUT OF THE BASE OF THE UPPER
LEVEL TROUGH FOR THE AFTERNOON/EVENING...BUT ALSO POINT TO POSSIBLE
MCVS SPINNING INTO THE REGION. MEANWHILE...THERE WILL LIKELY BE LEFT
OVER SFC BOUNDARIES FROM CONVECTION TODAY/TONIGHT. WHERE THESE LIE
IS UNKNOWN. CONFIDENCE IS NOT HIGH IN WHERE/WHEN CONVECTION WILL
FIRE...BUT BELIEVE THE LATE AFTERNOON/EVENING WOULD BE THE FAVORED
TIME FOR A SEVERE THREAT...AND GENERALLY FROM CENTRAL WI INTO
NORTHEAST IA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013
THE VIRTUALLY STATIONARY UPPER LEVEL LOW FINALLY STARTS TO MAKE ITS
WAY EAST OUT OF THE NORTHERN PLAINS TUE...PER LATEST GFS/NAM/EC. THE
LOW WEAKENS SOME AS IT SLIDES OVER THE UPPER MISSISSIPPI RIVER
VALLEY TUE NIGHT/WED. MAIN COLD FRONT WITH THIS SYSTEM LOOKS LIKE IT
WILL SLIP THROUGH WITH THE LOW AROUND WED...BUT MODELS KEEP
CONVECTION AT A MINIMUM AROUND IT. RATHER...THE PCPN FOCUS IS
WITH THE LOW LEVEL MOISTURE TRANSPORT...WHICH IS WELL EAST OF THE
COLD FRONT...WRAPPING NORTH/WEST OF THE LOW. SOME MODEL DISAGREEMENT
WITH HOW FAR SOUTH THE AREAS OF SHOWERS/ISOLD STORMS WOULD REACH
WED...WITH THE GFS MORE SOUTH THAN THE EC. IT REMAINS A MESSY
SCENARIO WITH CLARITY LACKING...BUT TRENDS FAVOR THE GREATER PCPN
CHANCES OVER THE NORTHERN 1/2 OF THE FORECAST AREA. WILL LEAN ON
MODEL CONSENSUS FOR THE CHANCES.
TURNING BACK TO TUE...MUCAPES BUILD TO 1500+ J/KG OVER THE EASTERN
1/2 OF THE FORECAST DURING THE AFTERNOON...WITH 0-6 KM SHEAR OF
30-40 KTS. SOME SUGGESTIONS IN THE GFS/NAM OF A PIECE OF UPPER LEVEL
ENERGY ROTATING AROUND THE LOW...WHICH COULD SERVE AS A FOCUS FOR
SHOWER/STORM DEVELOPMENT. ATMOSPHERE LOOKS GOOD FOR STORM PRODUCTION
IF A SPARK FOR CONVECTION IS THERE...WITH A SEVERE THREAT IN THE
EAST TUE AFTERNOON/EARLY EVENING. AGAIN...KEY HERE IS WHERE THE PCPN
FOCUSES WILL BE...INCLUDING ANY MESO SCALE BOUNDARIES AND/OR MCVS
LEFT FROM PREVIOUS CONVECTION.
BETTER AGREEMENT BETWEEN THE GFS AND ECMWF WITH PUSHING THAT
LINGERING LOW EAST/SOUTHEAST ON THU...ALLOWING AN UPPER LEVEL SFC
RIDGE/HIGH PRESSURE SYSTEM TO BUILD INTO THE REGION. SHOULD GET A
COUPLE DRIER DAYS AS A RESULT. HOWEVER...WARM/MOIST AIR ON THE
BACKSIDE OF THE HIGH COUPLED WITH A BIT OF UPPER LEVEL ENERGY COULD
RETURN SOME SHOWERS/STORMS TO THE REGION SAT-SUN.
&&
.AVIATION...THROUGH 18Z MONDAY
1236 PM CDT SUN MAY 19 2013
MAIN AVIATION CONCERNS ARE SHOWERS/THUNDERSTORMS DEVELOPMENT AND
MOVEMENT INTO RST/LSE TAF SITES AND THE SEVERE POTENTIAL WITH
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS. THE 19.12Z
NAM AND 19.15Z RAP MODELS CONTINUE TO SHOW DECENT SOUTHERLY
MOISTURE FLOW INTO THE AREA. BOTH MODELS INDICATE A COUPLE OF UPPER
LEVEL DISTURBANCES TO TRACK INTO THE REGION THIS AFTERNOON AND
EVENING. THE COMBINATION OF SOUTHERLY MOISTURE FLOW...INSTABILITY AND
LIFT IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCES WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
UNCERTAINTY STILL EXIST AT TIMING OF CONVECTION OVER THE REGION
THIS AFTERNOON. HAVE DELAYED TIMING OF VCTS AT BOTH TAF SITES AND
ADDED TEMPO GROUP FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST AT BOTH TAF
SITES MAINLY AFTER 20Z SUNDAY TO AROUND 03Z MONDAY...DUE TO
INCREASING INSTABILITY AND WIND SHEAR OVER THE AREA. BOTH THE 19.12Z
NAM/19.15Z RAP INDICATE FOCUS OF SOUTHERLY MOISTURE FLOW OVER
CENTRAL AND EASTERN WISCONSIN AFTER 06Z MONDAY AND SHOULD PUSH
THUNDERSTORM ACTIVITY EAST OF THE RST/LSE TAF SITES. LINGERING
RAIN SHOWERS WILL CONTINUE AT BOTH TAF SITES TO AROUND 11Z AND 13Z
MONDAY. IN ADDITION...LATEST BUFKIT SOUNDINGS FROM THE 19.12Z NAM
AND 19.15Z SUGGEST CEILINGS IN THE MVFR RANGE WITH THE RAIN AND
CONVECTION. HAVE INTRODUCED MVFR RANGE CEILINGS AFTER 03Z AND 06Z
AT TAF SITES.
&&
.HYDROLOGY...
ISSUED AT 220 PM CDT SUN MAY 19 2013
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
SOAKING RAINS AND HIGH SOIL MOISTURE FROM A WET SPRING HAS PRIMED
THIS AREA FOR FLASH FLOODING. A SLOW MOVING LOW PRESSURE SYSTEM WILL
PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW
DAYS...WITH 1 TO 2 INCHES POSSIBLE INTO MONDAY NIGHT. PWS ARE AROUND
150 PERCENT OR NORMAL...OR GREATER...THROUGH THIS PERIOD. ANY HEAVY
RAINFALL...ESPECIALLY IN A SHORT PERIOD OF TIME...WOULD LIKELY
RESULT IN AT LEAST LOCALIZED FLOODING ISSUES...POTENTIALLY MORE
WIDESPREAD.
THIS FLASH FLOOD WATCH MAY BE EXPANDED AND POSSIBLY EXTENDED INTO
MONDAY NIGHT...DEPENDING ON WHAT HAPPENS TODAY...AND IF DETAILS
SUGGEST THE FLOODING THREAT COULD REMAIN.
HOWEVER...MODELS PROVIDE SOME HOPE THAT THE HEAVIER RAIN THREAT
COULD SHIFT NORTH/EAST AS THE OFFENDING LOW PRESSURE SYSTEM INCHES
CLOSER FROM THE WEST. RELATIVELY DRIER AIR FROM THE ROCKIES/PLAINS
WOULD PUSH IN FROM THE SOUTHWEST...WHILE THE WARM/MOIST CONVEYOR
BELT WOULD MOVE INTO WI AND NUDGED NORTH.
RIVERS IN THE WATCH AREA WOULD ALSO SEE RAPID RISES ASIDE FROM THE
FLASH FLOODING EFFECTS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH MONDAY
EVENING FOR MNZ079-086-087-094-095.
IA...FLASH FLOOD WATCH THROUGH MONDAY
EVENING FOR IAZ008.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....WETENKAMP
HYDROLOGY....RIECKHazardous weather outlook, May 19, 11:51 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1151 AM CDT SUN MAY 19 2013 IAZ008-MNZ079-086-087-094-095-201000- DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA- 1151 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY. THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH TONIGHT. TWO ROUNDS OF SEVERE THUNDERSTORMS APPEAR POSSIBLE. STORMS WILL DEVELOP SOUTH OF INTERSTATE 90...THEN LIFT NORTH ACROSS THE AREA THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON INTO THIS EVENING. INSTABILITY BUILDS THIS AFTERNOON AND THUNDERSTORMS WILL DEVELOP QUICKLY AND COULD BECOME SEVERE. LARGE HAIL...DAMAGING WINDS... FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE. THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... IT IS LIKELY THAT SOME SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO LATER STATEMENTS FOR TIMING. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ009>011-018-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044- 053>055-061-201000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE- FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND- TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 1151 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. TWO ROUNDS OF SEVERE THUNDERSTORMS APPEAR POSSIBLE. STORMS WILL DEVELOP SOUTH OF INTERSTATE 90...THEN LIFT NORTH ACROSS THE AREA THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON INTO THIS EVENING. INSTABILITY BUILDS THIS AFTERNOON AND THUNDERSTORMS WILL DEVELOP QUICKLY AND COULD BECOME SEVERE. LARGE HAIL...DAMAGING WINDS... FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE. THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... IT IS LIKELY THAT SOME SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO LATER STATEMENTS FOR TIMING. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
In the hours before
Special weather statement, May 19, 4:39 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 439 PM CDT SUN MAY 19 2013 MNZ079-087-088-095-WIZ032-192230- BUFFALO-FILLMORE-OLMSTED-WABASHA-WINONA- 439 PM CDT SUN MAY 19 2013 ...STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON... A COMPLEX OF THUNDERSTORMS IS SHIFTING NORTHEAST AT 40 MPH THROUGH SOUTHEAST MINNESOTA LATE THIS AFTERNOON. AT 430 PM...THE LINE EXTENDED ALONG HIGHWAY 52...FROM MINNEAPOLIS THROUGH THE MINNESOTA-IOWA STATE LINE. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. DAMAGING WINDS ARE THE MAIN THREAT...WITH LARGE HAIL ALSO POSSIBLE. AN ISOLATED TORNADO CAN OCCUR...AND UNCONFIRMED REPORTS OF TORNADO DAMAGE HAVE BEEN RECEIVED FROM NORTHEAST IOWA. LOCATIONS THAT MAY BE AFFECTED THROUGH 6 PM INCLUDE... LAKE CITY...WABASHA...ST CHARLES ...FOUNTAIN...EYOTA... ROCHESTER...PRESTON.. .BUFFALO...NELSON.. ..AND DOVER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BAUMGARDT
Local storm report, May 19, 4:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 N NORA SPRINGS 43.17N 93.01W
05/19/2013 FLOYD IA EMERGENCY MNGR
FLOYD COUNTY EMERGENCY MANAGER REPORTS A BARN IS DOWN
NORTH OF NORA SPRINGS...NUMEROUS LARGE TREES
UPROOTED...AND 1 LARGE TREE FELL ON A HOUSE.
&&
ZTLocal storm report, May 19, 4:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
457 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 4 NW ROCHESTER 44.05N 92.53W
05/19/2013 OLMSTED MN BROADCAST MEDIA
TWITTER REPORT RELAYED BY KTTC OF POWER OUT NEAR TARGET
NORTH AND DEBRIS DOWN ON ROADS NEAR THE RAILROAD TRACKS
AND ASSISI HEIGHTS.
&&
ZTLocal storm report, May 19, 5:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 3 W OSAGE 43.28N 92.87W
05/19/2013 MITCHELL IA EMERGENCY MNGR
MITCHELL COUNTY EMERGENCY MANAGER REPORTS BARN FELL ON
CATTLE HERD...KILLING SOME OF THE CATTLE.
&&
ZTLocal storm report, May 19, 5:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 S STEWARTVILLE 43.83N 92.49W
05/19/2013 MOWER MN BROADCAST MEDIA
TWITTER REPORT RELAYED BY KTTC WITH A REPORT OF 30 LARGE
PINE TREES DOWN
&&
ZTLocal storm report, May 19, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 4 N ST. CHARLES 44.03N 92.06W
05/19/2013 M1.00 INCH WINONA MN AMATEUR RADIO
ALSO LARGE PIECES OF TIN METAL 6 FT LONG BLOWN OUT
&&
ZTThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:39 AM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Mower, Olmsted, Wabasha | 35 hr |
| May 19, 3:53 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 37 min |
| May 19, 4:14 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 61 min |
| May 19, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 46 min |
| May 19, 4:35 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 25 min |
| May 19, 4:44 PM CDT | Flash Flood Warning | ARX | Dodge, Fillmore, Mower, Olmsted | 6 hr |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Winona | 46 min |
| May 19, 5:55 PM CDT | Flash Flood Warning | ARX | Dodge, Mower, Olmsted | 6 hr |
| May 19, 6:21 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 39 min |
| May 19, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Wabasha, Winona | 64 min |
| May 19, 6:27 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 33 min |
| May 19, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, La Crosse, Trempealeau | 76 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.